Alert archive / Mississippi / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 1, NWS Mobile, AL

January 8, 2024Greene County, Perry County, Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jan 8, 2024, 3:24 PM CST for Greene County, Perry County, Wayne County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2024, 3:24 PM CST (21:24 UTC)
Expired
Jan 8, 2024, 4:01 PM CST
In force
37 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Greene County, MS, Perry County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 108 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2024-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2024-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1992 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

180 
WUUS54 KMOB 082124
SVRMOB
MSC041-111-153-082215-
/O.NEW.KMOB.SV.W.0001.240108T2124Z-240108T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
324 PM CST Mon Jan 8 2024

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northwestern Perry County in southeastern Mississippi...
  Southwestern Wayne County in southeastern Mississippi...
  Northwestern Greene County in southeastern Mississippi...

* Until 415 PM CST.

* At 324 PM CST, a severe thunderstorm was located near Maxie, or 8
  miles northwest of Wiggins, moving northeast at 60 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Richton and New Augusta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3136 8915 3143 8910 3143 8894 3160 8894
      3159 8887 3156 8882 3149 8875 3092 8914
TIME...MOT...LOC 2124Z 206DEG 54KT 3094 8924 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Black
3 follow-up statements
585 
WWUS54 KMOB 082141
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
341 PM CST Mon Jan 8 2024

MSC041-111-153-082215-
/O.CON.KMOB.SV.W.0001.000000T0000Z-240108T2215Z/
Perry MS-Wayne MS-Greene MS-
341 PM CST Mon Jan 8 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CST
FOR NORTHERN PERRY...SOUTHWESTERN WAYNE AND NORTHWESTERN GREENE
COUNTIES...

At 340 PM CST, a severe thunderstorm was located 4 miles southwest of
New Augusta, or 14 miles southeast of Petal, moving northeast at 60
mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Richton and New Augusta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3136 8915 3143 8910 3143 8894 3160 8894
      3159 8887 3156 8882 3149 8875 3100 8914
TIME...MOT...LOC 2140Z 206DEG 54KT 3117 8911 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
398 
WWUS54 KMOB 082152
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
352 PM CST Mon Jan 8 2024

MSC041-111-153-082215-
/O.CON.KMOB.SV.W.0001.000000T0000Z-240108T2215Z/
Perry MS-Wayne MS-Greene MS-
352 PM CST Mon Jan 8 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CST
FOR NORTHERN PERRY...SOUTHWESTERN WAYNE AND NORTHWESTERN GREENE
COUNTIES...

At 351 PM CST, a severe thunderstorm was located 4 miles west of
Richton, moving northeast at 60 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Richton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3136 8915 3143 8910 3143 8894 3160 8894
      3159 8887 3156 8882 3149 8875 3119 8899
TIME...MOT...LOC 2151Z 206DEG 54KT 3133 8902 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$
400 
WWUS54 KMOB 082201
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
401 PM CST Mon Jan 8 2024

MSC041-111-153-082211-
/O.CAN.KMOB.SV.W.0001.000000T0000Z-240108T2215Z/
Perry MS-Wayne MS-Greene MS-
401 PM CST Mon Jan 8 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PERRY...SOUTHWESTERN
WAYNE AND NORTHWESTERN GREENE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3136 8915 3143 8910 3143 8894 3160 8894
      3159 8887 3156 8882 3149 8875 3119 8899
TIME...MOT...LOC 2200Z 206DEG 54KT 3147 8894 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 1:24 PM CST, 2 hours earlier.

Area forecast discussion, Jan 8, 1:24 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Mobile AL
124 PM CST Mon Jan 8 2024

...New AVIATION, NEAR TERM...

.AVIATION...
(18Z TAFS) Issued at XXXXXX

High impact aviation conditions are expect through the forecast
period. A rather strong system is expected to progress across the
area. MVFR ceilings now will steadily decrease to IFR this
afternoon with on and off showers and thunderstorms. Winds will be
strong out of the east this afternoon with winds sustained around
15 knots gusting to 30 knots. Winds will increase overnight and
turn southerly with sustained winds around 25 to 30 knots gusts to
45 knots. Wind gusts along and south of I-10 could approach 50
knots. Strong to severe storms will be possible overnight as a
cold front moves across the area. Strong wind in excess of 70 mph
and tornadoes will be possible with these storms along with
reduced visibilities. Low level wind shear will increase
significantly overnight with about 50 knots of LLWS out of the
southwest at 2000 ft. Conditions will improve during the early
morning as the front moves through and winds turn out of the west.
BB/03

&&

.NEAR TERM...
(Now through Tuesday)
Issued at 124 PM CST Mon Jan 8 2024

An anomalously strong storm system will bring a potentially
significant multi-hazard event to the area in the near term. These
hazards include very strong winds, potentially moderate coastal
flooding, high marine impacts and the potential for a significant
severe thunderstorm event including damaging winds and potentially a
couple significant (EF-2+) tornadoes. And if that wasn't enough, we
are also expecting very high surf (10+ feet) and dangerous rip
currents along area beaches.

Synoptic Overview...Current water vapor imagery reveals a large
upper low over the Desert Southwest this morning. This upper low
will continue to deepen into a vigorous upper level low later today
and into tonight as a 130+ jet streak rounds the base of the trough.
As a result, this system will take on a more neutral tilt while
swinging across the Central Plains and into the Mississippi Valley
tonight. To put this upper low into perspective, both the ECMWF and
GFS ensemble guidance show 500 mb heights at 4 standard deviations
below the climatological mean. Down at the surface, a strengthening
low pressure lifts northeastward across the Mississippi Valley
causing a warm front to lift into the area late this evening with an
associated cold front pushing through Tuesday morning. Given the
strength of this system, there will be a very tight pressure
gradient with a powerful 70 to 80 knot (possibly higher) 850 mb jet
spreading over the area tonight. All that to say, that there will be
very strong dynamics and shear present. In terms of when activity
will begin... Showers and storms will begin to move inland this
afternoon as the synoptic warm front lifts north over the Gulf. As
we head into the evening and overnight hours, expect this convection
to persist and storms could become severe as the warm front lifts
inland and convection becomes surface based. Severe storms will also
be possible as the QLCS pushes through Tuesday morning. Rain may
become intermittent for a brief period after the warm front lifts
and before the final line of storms pushes through early Tuesday
morning. Storms are expected to exit to the east by noon on Tuesday
with dry conditions returning for Tuesday afternoon.

Severe Threat...The makings of a significant severe thunderstorm
threat remain possible tonight and into Tuesday morning. An intense
low level jet will usher plenty of warm air and rich Gulf moisture
into the area with temperatures/dew points rising nearly 20 degrees
over the next 18 hours. These factors will likely have no issue
working instability inland across our area as the marine boundary
lifts northward. All the high resolution guidance has around 1000
J/KG of MLCape making its way to the highway 84 corridor with some
guidance hinting at near 2000 J/KG near the I-10 corridor. On top of
the instability the shear will be absolutely insane with 0-1 KM SRH
values in the warm sector hovering around the 500 to 600 m2/s2 and
with no surprise, forecast soundings continue to indicate very
significant low level curvature. It should also be noted however,
that these shear environments can sometimes be too much which ends
up shearing the storms out. However, intense jet dynamics in the
right entrance region of the upper jet could overcome this. Expect
two rounds of severe weather to be possible with both capable of
significant severe. The first round is a little more conditional as
instability and synoptic ascent will be more limited compared to
round two. However, this round will be along the lifting marine
boundary around midnight. This will likely involve embedded
supercells lifting with the boundary leading to the potential for
damaging winds and tornadoes. Given the shear environment and the
boundary, a strong tornado cannot be ruled out. Then the real show
arrives shortly after and persists through the overnight in the form
of a rather strong QLCS. This heavily forced squall line will only
intensify as the upper jet overspreads and the LLJ increases. The
combination of strong kinematics and low level instability with 0-
3km cape values likely approaching 100k/kg or more will support
strong vertical stretching in a incredibly rich vorticity
environment. QLCS tornadoes will likely be common with this line
including the potential for a few strong QLCS tornadoes (EF-2+).
Along with the tornadoes, strong damaging winds will also be likely
with wind gusts in excess of 70 mph given 850 and 925 mb winds will
already be high. This has the potential to be a rather intense
severe event occurring overnight. Be sure to continue to stay
updated and have multiple ways to receive warnings that are battery
operated and charged as power may go out well before severe
thunderstorms arrive. (/03/14)

Wind Impacts...An extremely tight pressure gradient will develop
over the area through tonight as the surface low pressure drops into
the upper 980s. This will result in very windy conditions with the
onset time beginning this afternoon and persisting into Tuesday. A
high end Wind Advisory has been issued for much of the area for wind
gusts of 40-50 mph. Winds will be even higher along the coast with
gusts up to 60 mph possible late tonight and early Tuesday morning
as a powerful low level jet pushes into the area. A rather rare High
Wind Warning has been issued for these coastal areas. The
compounding impacts of increased winds and ongoing rainfall to
saturate the soil will make trees and power lines more susceptible
to being blown over outside of any thunderstorms. Because of this,
power outages will be possible well before any severe thunderstorms
arrive so it is very important to have multiple ways to receive
warnings overnight. Be sure to charge battery powered methods of
receiving warnings before going to bed and be sure to secure loose
items outside.

Beach/Coastal Hazards....Very strong onshore flow will result in
dangerous rip currents and extremely high surf conditions at all
area beaches. Surf heights of 10 feet or greater are expected and
will likely lead to beach erosion and coastal overwash along flood
prone barrier islands. A High Rip of Rip Currents is in effect
through early this week and a High Surf Warning remains in effect
through Wednesday morning. On top of the intense wave action, strong
and persistent low level winds will push water inland leading to
coastal flooding. The current forecast supports solid coastal
flooding with coastal flood warning conditions still not out of the
realm of possibilities for Mobile Bay. The upper percentile on the
current PETSS guidance keeps areas just below coastal flood warning
criteria so confidence was not entirely there with this package, but
it is certainly close so we will continue to monitor closely.
Regardless, the usual flood prone areas should expect at least minor
coastal flooding and over wash.

Heavy Rainfall... PWATS will steadily climb in advance of the system
with values approaching the climatological maximum for this time of
year. This moisture combined with better instability will result in
some heavier rain rates this afternoon and overnight. Storms will be
capable of producing heavy rainfall in a short period of time, but
given the progressive nature and the fact that we are still in a
drought, there is still low confidence in significant flooding
impacts. Most areas will likely see 2-4 inches of rainfall now
through Tuesday with some areas potentially picking up 6 inches in
this time frame. /14

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      52  60  33  53  38  64  53  70 / 100  60   0   0   0  10  60  80
Pensacola   58  67  37  53  41  63  56  70 / 100  90   0   0   0  10  40  80
Destin      59  70  41  56  45  62  57  70 / 100 100   0   0   0  10  40  80
Evergreen   51  64  31  53  32  62  46  70 / 100  90   0   0   0  10  50  90
Waynesboro  51  57  30  53  33  62  47  70 / 100  40   0   0   0  10  60  80
Camden      50  60  31  51  32  61  45  67 / 100  70   0   0   0  10  50  90
Crestview   55  67  33  55  34  63  48  71 / 100 100   0   0   0  10  40  90

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 6 PM CST Tuesday for ALZ051>060-261-262.

     High Wind Warning until 9 AM CST Tuesday for ALZ263>266.

     Coastal Flood Advisory from 6 PM this evening to 6 AM CST
     Tuesday for ALZ263>266.

     Wind Advisory from 9 AM to 6 PM CST Tuesday for ALZ263>266.

     High Rip Current Risk through late Wednesday night for ALZ265-
     266.

     High Surf Warning until 7 AM CST Wednesday for ALZ265-266.

FL...Wind Advisory until 6 PM CST Tuesday for FLZ201-203-205.

     High Wind Warning until 9 AM CST Tuesday for FLZ202-204-206.

     Coastal Flood Advisory from 6 PM this evening to 6 AM CST
     Tuesday for FLZ202-204-206.

     Wind Advisory from 9 AM to 6 PM CST Tuesday for FLZ202-204-206.

     High Rip Current Risk through late Wednesday night for FLZ202-
     204-206.

     High Surf Warning until 7 AM CST Wednesday for FLZ202-204-206.

MS...Wind Advisory until 6 PM CST Tuesday for MSZ067-075-076-078-079.

GM...Small Craft Advisory until 4 PM CST this afternoon for
     GMZ630>636.

     Small Craft Advisory from 9 AM Tuesday to 3 AM CST Wednesday for
     GMZ630>636.

     Storm Warning until 9 AM CST Tuesday for GMZ630>636-650-655-670-
     675.

     Gale Warning until 4 PM CST this afternoon for GMZ650-655-670-
     675.

     Gale Watch from Tuesday morning through late Tuesday night for
     GMZ650-655-670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jan 8, 11:43 AM CST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Mobile AL
1143 AM CST Mon Jan 8 2024

ALZ056-059-FLZ201-081830-
Conecuh AL-Escambia AL-Escambia Inland FL-
1143 AM CST Mon Jan 8 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ESCAMBIA...SOUTHWESTERN
CONECUH AND NORTH CENTRAL ESCAMBIA COUNTIES THROUGH 1230 PM CST...

At 1142 AM CST, broadcast media reported a strong thunderstorm 6
miles east of I65 And AL 21, or 7 miles northwest of Flomaton, moving
northeast at 40 mph.

HAZARD...Pea to half inch size hail.

SOURCE...Broadcast media.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Atmore, Brewton, Century, Flomaton, East Brewton, Castleberry,
Pollard, I65 And US 84, I65 And CR 1, I65 And AL 113, I65 And AL 21,
and Poarch Creek Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3091 8730 3106 8761 3142 8716 3142 8700
      3134 8689 3123 8685
TIME...MOT...LOC 1742Z 228DEG 37KT 3107 8736

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Black

Nearby

Severe Thunderstorm Warnings in Mississippi, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.